A 68-year-old Caucasian woman comes to your office for advice regarding her risk factors for developing osteoporosis. She is 5 ft 1 in tall and weighs 105 lb. She stopped having periods at the age of 42 years. She is healthy and walks on a treadmill daily. She does not take any medications. She has never taken hormone replacement therapy (HRT). Her mother died at the age of 71 after she suffered a spontaneous hip fracture.
The patient has a DEXA study that demonstrates a T-score of –2.0.
What is the best next step in management?
Osteopenia is defined as a T-score between –1 and –2.5 standard deviations from the mean (SD). Osteoporosis is defined as a T-score below –2.5 SD. A T-score is the standard deviation between the patient and the peak young adult bone mass. The more negative, the greater the risk of fracture. This patient has osteopenia based on her DEXA, and she also has risk factors for fracture (low body weight, family history, of fracture), making her a good candidate for pharmacologic therapy to reduce her risk of fracture. Bisphosphonates are considered first line therapy as they are well tolerated, relatively low cost, and have a favorable safety profile. Raloxifene, a selective estrogen receptor modulator (SERM), is effective at reducing the risk of vertebral fractures, but is associated with an increased risk of thromboembolism; therefore, it is usually used in situations where bisphosphonates are not well tolerated. HRT is not indicated for the management of osteoporosis or osteopenia.
A 17-year-old consults you for evaluation of disabling pain with her menstrual periods. The pain has been present since menarche, and is accompanied by nausea and headache. Her medical history is otherwise unremarkable, and pelvic examination is normal. She is not currently sexually active, and she has not tried any therapy for her dysmenorrhea.
For this patient, select the most ideal treatment for dysmenorrhea.
Primary dysmenorrhea is painful menstruation associated with a normal pelvic examination and with ovulatory cycles. Dysmenorrhea is considered secondary if it is associated with pelvic disease such as endometriosis, uterine myomas, or pelvic inflammatory disease. The pain of dysmenorrhea may be accompanied by other symptoms (nausea, fatigue, diarrhea, and headache), which may be related to excess of prostaglandin F2α. In patients with dysmenorrhea, there is a significantly higher than normal concentration of prostaglandins in the endometrium and menstrual fluid. Conservative measures for treating dysmenorrhea include heating pads and exercise. The two major drug therapies effective in dysmenorrhea are oral contraceptives and antiprostaglandins. Nonsteroidal anti-inflammatory drugs (NSAIDs) function as prostaglandin synthase inhibitors, and are very effective for treatment of dysmenorrhea. These medications may include naproxen, ibuprofen, and mefenamic acid and are very effective in these patients. They are a reasonable first step to manage dysmenorrhea in a patient who does not require contraception. However, for patients who are sexually active, oral contraceptives will provide both protection from unwanted pregnancy and will alleviate the dysmenorrhea, and should be considered first-line therapy. GnRH analogues are sometimes used in several gynecologic pain conditions, but would not be first-line therapy for primary dysmenorrhea. Narcotics would generally be employed only in very severe cases when no other treatment provides adequate relief. There is inconsistent data about the usefulness of acupuncture to treat dysmenorrhea.
A 19-year-old college student is seen for severe primary dysmenorrhea. She has no medical problems and a normal pelvic examination. A heating pad has not helped her pain. She has recently become sexually active and does not currently desire pregnancy.
An 18-year-old patient presents to you for evaluation because she has not yet started her period. On physical examination, she is 5 ft 7 in tall. She has minimal breast development and no axillary or pubic hair. On pelvic examination, she has a normally developed vagina. A cervix is visible. The uterus is palpable, as are normal ovaries.
Which of the following is the best next step in the evaluation of this patient?
The evaluation and diagnosis of the patient with abnormal development of secondary sex characteristics is challenging as there are many potential causes. The evaluation of the patient should note the presence or absence of a uterus, breast buds, and pubic and axillary hair. Testicular feminization is a syndrome of androgen insensitivity in genetic males, characterized by a normal 46, X genotype, normal female phenotype during childhood, tall stature, and “normal” breast development with absence of axillary and pubic hair. Breast development (gynecomastia) occurs in these males because high levels of circulating testosterone (which cannot act at its receptor) are aromatized to estrogen, which then acts on the breast. The external genitalia develop as those of a female because testosterone cannot masculinize them, while the Müllerian structures are absent because of testicular secretion of MIF in utero. Gonadal dysgenesis (eg, 45, X Turner syndrome) is characterized by short stature and absence of pubertal development; in these girls the ovaries are either absent or streak gonads that are nonfunctional. In either case, estrogen production is possible, and therefore isosexual pubertal development does not occur. Kallmann syndrome (hypogonadotropic hypogonadism), the most likely diagnosis in this patient, should be suspected in an amenorrheic patient of normal stature with delayed or absent pubertal development, especially when associated with the classic finding of anosmia. Testing the sense of smell with coffee or perfume is a simple way to screen for this disorder. These individuals have a structural defect of the CNS involving the hypothalamus and the olfactory bulbs (located in close proximity to the hypothalamus) such that the hypothalamus does not secrete GnRH in normal pulsatile fashion, if at all. Other causes of minimal or absent pubertal development with normal stature include malnutrition; anorexia nervosa; severe systemic disease; and intensive athletic training, particularly ballet and running.
A 7-year-old girl is brought in to see you by her mother because the girl has developed breasts and a few pubic hairs. Evaluation demonstrates a pubertal response to a GnRH-stimulation test and a prominent increase in luteinizing hormone (LH) pulses during sleep.
These findings are characteristic of patients with which of the following?
Precocious puberty is diagnosed if a young girl develops pubertal changes before the age of 8 years. This patient is most likely to have true central precocious puberty. The GnRH results and LH pulses described in the question are seen in normal puberty. Normal signs of puberty involve breast budding (thelarche), pubic hair (pubarche or adrenarche), and menarche. Besides an increase in androgens and a moderate rise in FSH and LH levels, one of the first indications of puberty is an increase in the amplitude and frequency of nocturnal LH pulses. In patients with idiopathic central precocious puberty, the pituitary response to GnRH is identical to that in girls undergoing normal puberty. Iatrogenic sexual precocity (ie, the accidental ingestion of estrogens), premature thelarche, and ovarian tumors are examples of sexual precocity independent of GnRH, FSH, and LH function. Precocious puberty can be treated by agents that reduce gonadotropin levels by exerting negative feedback in the hypothalamic—pituitary axis or that directly inhibit gonadotropin secretion from the pituitary gland. Currently, the most effective treatment for central precocious puberty is the use of a long-acting GnRH agonist, such as leuprolide (Lupron) and others. These drugs act by downregulating pituitary gonadotropes, eventually decreasing the secretion of FSH and LH, which are inappropriately stimulating the ovaries of these patients. As a result of this induced hypogonadotropic state, ovarian steroids (estrogens, progestins, and androgens) are suppressed back to prepubertal levels and precocious pubertal development stops or regresses. During the first 1 or 2 weeks of therapy there is a flare-up effect of increased gonadotropins and sex steroids, a predicted side effect of these medications. At the time of expected puberty, the GnRH analogue is discontinued and the pubertal sequence resumes.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us